Maine, 2019

Damaging Winds in Maine, August 19, 2019

August 19, 2019 · NWS GYX · 6 events in 3 counties and zones

An approaching cold front working in tandem with moderate instability aided in the development of scattered thunderstorms across the region. A few became severe and produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An approaching cold front working in tandem with moderate instability aided in the development of scattered thunderstorms across the region. A few became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 19, 2:08 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 19, 2:08 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Gray ME
308 PM EDT Mon Aug 19 2019

.SYNOPSIS...
A cold front will trigger showers and thunderstorms over
southern areas through this evening. High pressure will crest
over the region on Tuesday before shifting offshore to the
southeast. A low pressure will slowly move northeast through
southern Quebec on Wednesday. A secondary trough of low pressure
will drop southeast through the region Thursday night and
Friday. High pressure will gradually build in from the west over
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A short wave trough will move across the region this evening,
and will be associated with scattered showers and thunderstorms.
Given the amount of moisture and CAPE along with steep low
level lapse rates, a few storms may be severe. Damaging winds
and torrential downpours will be the main threat. The threat for
storms ends by 00z as a short wave trough quickly moves
offshore. Clearing is expected tonight in the wake of the front.
Valley fog, some dense, is expected overnight. Some dense fog
will also be possible on the Midcoast as well.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Fair weather expected Tuesday with short wave ridging in place.
Highs will be well into the 80s, but with far less humidity.
The next short wave trough and attendant warm front approaches
late Tuesday night, with an increasing chances for showers and
a few thunderstorms across southern zones late.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Unsettled weather through Friday and drier air will move in for the
weekend.

A frontal system to the south of the forecast area will move back
north with increasing chance of showers and thunderstorms through
Wednesday night. Dewpoint temperatures will climb back to near
70 on Wednesday afternoon. Wednesday will start out with chance
showers and thunderstorms with the warm front passage. The cold
front will pass through later in the day giving likely showers
and thunderstorms in the afternoon and evening.

Thursday will still be a warm day but dewpoint temperatures will be
a bit more comfortable. The cooler and drier air sets in for Friday
with dewpoints in the mid 50s or less. Showers possible in the
mountains Friday afternoon.

High pressure from the west will dominate the weekend with
cooler and drier air. High temperatures over the weekend and
Monday are forecast to be in the 70s with low humidity.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...Sct thunderstorms through 00z this evening with
locally gusty SFC winds. Otherwise, LIFR conditions in fog and
low clouds tonight on the Midcoast of ME, as well as interior
river valleys. VFR on Tuesday.

Long Term...Expect occasional MVFR/IFR in showers and
thunderstorms on Wednesday and Thursday. Friday possible MVFR
in afternoon showers at HIE but VFR expected elsewhere.

&&

.MARINE...
Short Term...Locally strong wind gusts in thunderstorms are
possible on the waters through 8 PM tonight. Otherwise
conditions are expected to remain below SCA thresholds through
Tuesday night. Marine fog is likely off the Midcoast of ME
tonight.

Long Term...SCA possible Wednesday and Thursday mainly due to
seas.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Becker
Hazardous weather outlook, Aug 19, 1:57 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
257 PM EDT Mon Aug 19 2019

MEZ018-019-023>025-NHZ004-006-008>015-201900-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
Sagadahoc-Northern Carroll-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
257 PM EDT Mon Aug 19 2019

...SEVERE THUNDERSTORM WATCH 600 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and thunderstorms are expected Wednesday.
Some thunderstorms may approach severe limits in southern New
Hampshire and southwest Maine.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ005-007-201900-
Southern Grafton-Sullivan-
257 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central New Hampshire and
northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are also expected this afternoon
and evening. A few thunderstorms may reach severe limits with
damaging winds, heavy rain and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and thunderstorms are expected Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ152>154-201900-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
257 PM EDT Mon Aug 19 2019

...SEVERE THUNDERSTORM WATCH 600 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Areas of Fog overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150-151-201900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
257 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Isolated showers and thunderstorms are also expected this afternoon
and evening. A few thunderstorms may reach severe limits with
damaging winds, heavy rain and hail. Areas of Fog overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-020>022-026>028-NHZ001>003-201900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Lincoln-Knox-Coastal Waldo-Northern Coos-
Southern Coos-Northern Grafton-
257 PM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are also expected this afternoon
and evening. A few thunderstorms may reach severe limits with
damaging winds, heavy rain and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of showers and thunderstorms are expected Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 1:31 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Gray ME
231 PM EDT Mon Aug 19 2019

NHZ008-009-191900-
Merrimack-Belknap-
231 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELKNAP AND CENTRAL
MERRIMACK COUNTIES...

At 231 PM EDT, a strong thunderstorm was located near Canterbury, or
near Franklin, moving east at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Concord, Laconia, Franklin, Loudon, Barnstead, Gilmanton, Canterbury,
Belmont, Gilford, Boscawen, Andover, Tilton, Sanbornton, Webster,
Salisbury, Northfield and Pittsfield.

This includes Interstate 93 between mile markers 44 and 60.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4325 7168 4342 7177 4358 7142 4333 7126
TIME...MOT...LOC 1831Z 250DEG 11KT 4337 7164
Special weather statement, Aug 19, 1:38 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
238 PM EDT Mon Aug 19 2019

NHZ007-008-011-015-191930-
Merrimack-Western And Central Hillsborough-Cheshire-Sullivan-
238 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SULLIVAN...
NORTHEASTERN CHESHIRE...NORTHWESTERN HILLSBOROUGH AND CENTRAL
MERRIMACK COUNTIES...

At 237 PM EDT, a strong thunderstorm was located near Windsor, or 9
miles west of Henniker, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Concord, Franklin, Henniker, Hopkinton, Antrim, Canterbury, Bradford,
Windsor, Warner, Hillsborough, Marlow, Deering, Weare, Boscawen,
Lempster, Washington, Webster, Salisbury, Sulton and Northfield.

This includes the following highways...
 Interstate 89 between mile markers 3 and 24.
 Interstate 93 between mile markers 38 and 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4304 7212 4318 7223 4344 7166 4320 7149
TIME...MOT...LOC 1837Z 242DEG 21KT 4316 7202
Special weather statement, Aug 19, 1:47 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Gray ME
247 PM EDT Mon Aug 19 2019

MEZ012-191930-
Southern Oxford-
247 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD COUNTY...

At 246 PM EDT, a strong thunderstorm was located near Bethel, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bethel, Rumford, Mexico, Hartford, Greenwood, West Paris, Woodstock,
Sumner, Milton, Albany, Stoneham, Mason and Peru.

This also includes...
  Albany Mountain and Mount Zircon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4425 7081 4436 7089 4458 7053 4434 7031
TIME...MOT...LOC 1846Z 242DEG 12KT 4434 7078
Special weather statement, Aug 19, 1:54 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Gray ME
254 PM EDT Mon Aug 19 2019

NHZ006-008>010-013-191945-
Merrimack-Belknap-Strafford-Southern Carroll-Interior Rockingham-
254 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROCKINGHAM...
STRAFFORD...SOUTHEASTERN BELKNAP AND SOUTHEASTERN MERRIMACK
COUNTIES...

At 254 PM EDT, a strong thunderstorm was located over Epsom, or 9
miles west of Northwood, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Concord, Rochester, Northwood, Dover, Hooksett, Somersworth,
Barrington, Farmington, Lebanon, Loudon, Alton, Barnstead, Epsom,
Allenstown, Deerfield, Candia, Madbury, Chichester, Brookfield and
Middleton.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4323 7152 4355 7107 4342 7098 4342 7099
      4339 7099 4335 7097 4334 7096 4334 7093
      4332 7092 4330 7090 4329 7091 4326 7086
      4321 7082 4308 7138
TIME...MOT...LOC 1854Z 240DEG 23KT 4321 7133
Special weather statement, Aug 19, 2:34 PM EST, 1 minute before
Special Weather Statement
National Weather Service Gray ME
334 PM EDT Mon Aug 19 2019

MEZ023-NHZ010-013-014-192015-
Coastal York-Strafford-Coastal Rockingham-Interior Rockingham-
334 PM EDT Mon Aug 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL YORK...
ROCKINGHAM AND SOUTHEASTERN STRAFFORD COUNTIES...

At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Epping to near Derry. Movement was
east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Derry, Portsmouth, Hampton, Durham, Exeter, Kittery, Salem, Dover,
Barrington, Salisbury, Epping, Merrimac, Brentwood, Greenland,
Raymond, York, Newington, Seabrook, Rye and Stratham.

This includes the following highways...
 Interstate 93 between mile markers 8 and 11.
 Interstate 95 between mile markers 1 and 13.
 Interstate 95 in New Hampshire between mile markers 0 and 16.

This also includes...
  Hampton Beach and York Beach.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4282 7138 4315 7112 4326 7053 4317 7054
      4298 7071 4286 7078 4286 7082 4287 7082
      4286 7085 4289 7092 4286 7103 4284 7105
TIME...MOT...LOC 1934Z 254DEG 36KT 4310 7104 4283 7131

The radar

The Portland,ME radar (KGYX), 56 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
August 19, 2:35 PM EST
Where
Oxford County, 1.16 mi ENE of West Sumner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.377, -70.429

Trees down near Route 219.

Thunderstorm Wind, Oxford

When
August 19, 2:48 PM EST
Where
Oxford County, 1.21 mi SE of Hartford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.370, -70.330

Trees downed.

Thunderstorm Wind, York

When
August 19, 2:49 PM EST
Where
York County, 0.85 mi NE of South Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.240, -70.810

Trees downed on wires.

Thunderstorm Wind, Kennebec

When
August 19, 3:51 PM EST
Where
Kennebec County, 0.69 mi S of North Sidney
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.460, -69.680

Trees down.

Thunderstorm Wind, Kennebec

When
August 19, 4:03 PM EST
Where
Kennebec County, 3.68 mi ESE of Kennebec
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
44.331, -69.660

Trees downed on Young Road.

Thunderstorm Wind, Kennebec

When
August 19, 4:05 PM EST
Where
Kennebec County, 2.56 mi WNW of North Windsor
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.360, -69.620

Trees downed on Legion Park Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853335, 853338, 853339, 853341, 853342, 853343.